Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 418, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 5, 2008, 4:18 PM CDT for Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 5, 2008, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
The radar
The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 052118
SVRLSX
ILC157-MOC186-052200-
/O.NEW.KLSX.SV.W.0418.080805T2118Z-080805T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 500 PM CDT
* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES WEST OF ST. MARY...OR 7 MILES SOUTH OF
STE. GENEVIEVE...AND WAS MOVING EAST AT 29 MPH.
* LOCATIONS IMPACTED INCLUDE...
ST. MARY...
CHESTER...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3781 8969 3781 8971 3785 8975 3790 8985
3787 8990 3788 8993 3781 9001 3784 9022
3797 9008 3793 8969 3793 8966 3792 8962
TIME...MOT...LOC 2118Z 284DEG 25KT 3787 9001
$$
TILLY1 follow-up statement
000
WWUS53 KLSX 052207
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT TUE AUG 5 2008
ILC157-MOC186-052217-
/O.EXP.KLSX.SV.W.0418.000000T0000Z-080805T2200Z/
RANDOLPH IL-STE. GENEVIEVE MO-
507 PM CDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STE. GENEVIEVE AND
SOUTHEASTERN RANDOLPH COUNTIES EXPIRED AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM.
LAT...LON 3781 8969 3781 8971 3785 8975 3790 8985
3787 8990 3788 8993 3781 9001 3784 9022
3797 9008 3793 8969 3793 8966 3792 8962
TIME...MOT...LOC 2118Z 284DEG 25KT 3787 9001
$$
TILLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:32 PM CDT, 46 minutes earlier.
Area forecast discussion, Aug 5, 3:32 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT TUE AUG 5 2008
.DISCUSSION...
/326 PM CDT TUE AUG 5 2008/
MAIN FORECAST CONCERN IS TRANSITIONING FROM HEAT TO POTENTIAL FOR
SEVERE WEATHER THIS EVENING AND AGAIN TOMORROW. OUTFLOW BOUNDARY
FROM CONVECTION OVER CENTRAL ILLINOIS HAS WORKED SWWD AND NOW
EXTENDS FROM HANNIBAL THROUGH THE ST. LOUIS METRO AREA INTO SOUTH
CENTRAL ILLINOIS. HAVE DROPPED THE NORTHERN COUNTIES OF THE HEAT
ADVISORY WHERE WHERE CRITERIA WILL LIKEELY NOT BE MET THE REST OF
THE DAY. OTHERWISE...TSRA WILL CONTINUE TO QUICKLY DEVELOP AND
BECOME SEVERE ACROSS THE REGION THE NEXT FEW HOURS AS ATMOSPHERE
CONTINUES TO DESTABILIZE WITH MLCAPES IN THE 3000-5000 J/KG RANGE
WITH WEAKING CIN IN ADVANCE WEAK SHORTWAVE TROUGH CURRENTLY MOVING
ACROSS THE CENTRAL PLAINS. COLD FRONT OVER NORTHERN MO ALONG WITH
OUTFLOW BOUNDARIES WILL ACT AS FOCUS FOR TSRA TO DEVELOP ON. WHILE
DEEP LAYER SHEAR IS RELATIVELY WEAK...AMOUNT OF INSTABILITY WILL
BE SUFFICENT FOR ORGANIZED MULTICELLS AND POSSIBLE SUPERCELLS IF
THEY DEVELOP ALONG A BOUNDARY. WILL ALSO BE WATCH THE HEAVY
RAINFALL POTENTIAL WITH ANY SLOW MOVING CELLS ALONG FRONT IN
ENVIORNMENT WITH PRECIPITABLE WATERS ABOVE 2 INCHES.
UPPER FLOW WILL BECOME WNWLY BY TOMORROW AND FRONT WILL STAY IN
CLOSE PROXIMITY TO THE SWRN PART OF THE CWA AND LINGER NEARBY
THROUGH THURSDAY. HAVE KEPT CHANCE OF SHRA/TSRA GOING INTO THURSDAY
WHEN FRONT GET PUSHED FARTHER SOUTH AS UPPER FLOW BECOME MORE NWLY
WITH UPPER LOW DIGGING IN THE GREAT LAKES. LOW LEVEL MOISTURE
WILL REMAIN HIGH ENOUGH BEHIND THE FRONT WITH SOME SOLAR
INSOLATION FOR MLCAPES TO CLIMB BACK INTO THE 1000-2000 J/KG
RANGE. THIS WILL BE ON THE SOUTHERN PERIPHERY OF 35-40KT DEEP
LAYER SHEAR...SO SEVERE WEATHER WILL ALONG BE POSSIBLE TOMORROW
PER SPC SWODY2. WILL KEEP CHC OF SHRA/TRSA GOING OVER THE SOUTHERN
PART OF THE CWA
CONFIDENCE IN THE EXTENDED PART OF THE FORECAST IS LOWER TODAY AS
THERE ARE SIGNFICANT DIFFERENCES BETWEEN THE ECMWF/GFS/CANADIAN WITH
HOW TO HANDLE POLAR VORTEX OVER ERN CANADA. CONTINUTY OF ECWMF IS
NOT AS GOOD AS YESTERDAY AS POLAR VORTEX REMAINS OVER THE HUDSON
BAY THROUGH THE WEEKEND INSTEAD OF MOVING SEWD ACROSS THE GREAT
LAKES AND NERN CONUS. THIS RESULTS IN UPPER FLOW BECOMING ZONAL
QUICKER OVER THE WEEKEND ACROSS MO/IL AND FASTER RETURN OF WARMER
AIR. HAVE INCLUDED A CHANCE OF SUNDAY INTO MONDAY AS TROUGH AND
ACCOMPANYING FRONT MOVES ACROSS THE CWA.
BRITT
&&
.AVIATION...
/1233 PM CDT TUE AUG 5 2008/
FOR THE 18Z TAFS...
COLD FRONT PROGRESSING SOUTH AT A SNAILS PACE WITH OUTFLOW
BOUNDARY NOW PARKED ACROSS THE METROPOLITAN AREA. LOOKING FOR
CONVECTION TO DEVELOP THIS AFTERNOON...AND BECOME MORE WIDESPREAD
TOWARD EVENING. AFTER A LULL DURING THE MIDNIGHT HOUR...MORE
CONVECTION IS LIKELY TO FORM AS THE FRONT STALLS ACROSS THE AREA
AND 850MB CONVERGENCE/FRONTOGENESIS INCREASES. WINDS WILL
GENERALLY GO FROM SOUTHWEST TO NORTHEAST WITH FROPA...BUT VARIABLE
IN VICINITY OF ANY THUNDERSTORM OUTFLOW BOUNDARY. LOOKS TO BE AN
ACTIVE AFTERNOON AND EVENING...
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-
MONITEAU-MONTGOMERY-OSAGE-ST. CHARLES-ST. LOUIS-ST. LOUIS
CITY-WARREN-WASHINGTON.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IRON-MADISON-
REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MADISON
IL-MONROE IL-ST. CLAIR IL.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLINTON IL-MARION
IL-RANDOLPH IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Aug 5, 3:52 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 352 PM CDT TUE AUG 5 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 352 PM CDT TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES CAN BE EXPECTED EARLY THIS EVENING BEFORE A COLD FRONT AND THUNDERSTORMS BRING AN END TO THE EXCESSIVE HEAT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION WEDNESDAY AND WEDNESDAY NIGHT. STORMS ONCE AGAIN WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ALONG AND SOUTH OF INTERSTATE 70 ON THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. IN ADDITION TO SEVERE WEATHER...SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
In the hours before
Local storm report, Aug 5, 2:37 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 5 WSW PALMYRA 39.41N 90.08W
08/05/2008 E0.88 INCH MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0800811
TRUETTLocal storm report, Aug 5, 2:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL 5 WSW PALMYRA 39.77N 91.61W
08/05/2008 E0.88 INCH MARION MO TRAINED SPOTTER
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LSX0800811
TRUETTLocal storm report, Aug 5, 3:01 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL PALMYRA 39.80N 91.52W
08/05/2008 E1.75 INCH MARION MO LAW ENFORCEMENT
ON SOUTH SIDE OF PALYMRA...TIME APPROXIMATED
&&
EVENT NUMBER LSX0800812
TRUETTLocal storm report, Aug 5, 3:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL HANNIBAL 39.71N 91.38W
08/05/2008 E0.75 INCH MARION MO TRAINED SPOTTER
ONE QUARTER MILE EAST OF THE HANNIBAL AIRPORT
&&
EVENT NUMBER LSX0800813
TRUETTLocal storm report, Aug 5, 4:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT TUE AUG 05 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0402 PM FUNNEL CLOUD 4 S PARIS 39.42N 92.00W
08/05/2008 MONROE MO LAW ENFORCEMENT
TWO FUNNEL CLOUDS REPORTED BY LAW ENFORCEMENT OFFICERS
IN AREA.
&&
EVENT NUMBER LSX0800814
DYEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:29 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 46 min |
| Aug 5, 2:56 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 49 min |
| Aug 5, 3:14 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 46 min |
| Aug 5, 3:23 PM CDT | Flash Flood Warning | LSX | Adams, Pike | 6 hr |
| Aug 5, 4:05 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 40 min |
| Aug 5, 4:44 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 46 min |
| Aug 5, 5:03 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 42 min |
| Aug 5, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Pike | 60 min |
| Aug 5, 6:09 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin, Madison, Saint Clair | 51 min |
| Aug 5, 6:44 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph | 61 min |
| Aug 5, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Macoupin, Madison, Montgomery and 2 more | 65 min |
| Aug 5, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 61 min |
| Aug 5, 4:44 PM CDT | Flash Flood Warning | LSX | Audrain, Monroe, Pike, Ralls | 6 hr |
| Aug 5, 4:57 PM CDT | Flash Flood Warning | LSX | Sainte Genevieve | 6 hr |
| Aug 5, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 51 min |
| Aug 5, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 46 min |
| Aug 5, 6:05 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 55 min |
| Aug 5, 6:40 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Saint Charles, Warren | 50 min |
| Aug 5, 6:41 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 49 min |
| Aug 5, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.